Follow us:

Drug Makers Voluntarily Recall Diabetes Drugs Linked to Cancer

Posted on

The U.S. Food and Drug Administration (FDA) recently ordered five drug manufacturers to recall their brands of metformin, a type 2 diabetes medication. Tests had indicated that several batches of the drug contained unsafe levels of N-Nitrosodimethylamine (NDMA), a chemical that triggered similar recalls of the heartburn medication Zantac last year. Brand name varieties of metformin include Glucophage, Glucophage XR, Fortamet, and Glumetza.

One of the drug makers, Apotex Corp., recalled its extended-release metformin in May, after the FDA found NDMA contamination in one lot of the medication, and Apotex subsequently recalled all supplies in the drug “out of an abundance of caution.” According to the FDA, no contamination issues have been found in immediate-release metformin.

Two other companies also voluntarily recalled specific lots of their metformin. Teva Pharmaceuticals USA recently announced that the company is recalling 14 lots of Metformin Hydrochloride Extended-Release Tablets, USP 500 mg and 750 mg, 100 and 1,000 count bottles, in the U.S. Marksans Pharma Limited, based in India, also voluntarily recalled its Metformin Hydrochloride Extended-Release Tablets USP 500 mg, lot #XP9004. Pills with an expiration date of December 2020, were distributed in the U.S. by Time-Cap Labs of Farmingdale, New York. (Other medications with high levels of NDMA)

Metformin, NDMA, and Cancer

Metformin is a type 2 diabetes medication that helps to control high blood sugar by reestablishing the body’s appropriate response to the insulin naturally produced, and also by lowering the amount of sugar produced by the liver and absorbed by the stomach and intestines.

NDMA is a contaminant commonly found in food and water that sometimes appears when it is accidentally produced during chemical reactions. It may contaminate drugs during the manufacturing process or because of how the drugs are stored or packaged. While low levels of NDMA aren’t considered dangerous, if at least 96 nanograms are ingested daily, it can cause jaundice, fever, light-headedness, nausea, abdominal cramps, and also increase a person’s cancer risk over time. NDMA in high amounts with long-term exposure is considered carcinogenic.

Please Note: This article is for educational purposes only.

Tags: , , ,

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.